They are learnng more and more about
inflammation. Did you know that "just" OSA (obstructive sleep apnea) can cause/increase inflammation? So, yes, stress can increase inflammation if there are already other possible causes. This is more likely when the immune system is somewhat low.
Don't let that concern or panic you about
azathioprine. The dosage is adjusted to lower the OVERACTIVE immune system in the intestine. And keep in mind that it can take up to 6 months or so to take full effect and during that time other medications such as mesalamine (or prednisone or Entocort) are needed to "help" the azathioprine dampen the disease activity.
Simplified, but as explained to me. I've been on azathioprine since 2003 and been in remission or symptomatic remission since 9 months or so of starting it, but even now, if I reduce my mesalamine from 4 g a day to 2 g a day w/in a couple of weeks mild disease symptoms will begin again. Obviously I am one who responds well to mesalamine, they have found many do not. On the other hand, mesalamine could't put and keep me in remission on its own. It has taken the combination of both meds to keep me in remission and/or symptomatic remission.
Good luck and God bless to your son.
My computer says I need to upgrade my brain to be compatible with its new software.